Many pos­si­ble rea­sons for pinch­ing your own face

The Daily Courier - - LIFE & ARTS - KE ITH ROACH

DEAR DR. ROACH: I have a grand­son who pinches his face. He just grad­u­ated from high school and did well. He is go­ing to col­lege this fall. He does not like to be around peo­ple, and when I ask him where or what would he like to go or do, he says nowhere. He plays a lot of games on his phone and TV. I have watched him and am con­cerned. He does it sev­eral times a day, even when he plays his games.

AN­SWER: Many con­di­tions are as­so­ci­ated with re­peat­edly touch­ing the face, and I can’t guess re­li­ably what his might be. The list is fairly long, and in­cludes anx­i­ety dis­or­ders, ob­ses­sive-com­pul­sive dis­or­der, ADHD, Tourette’s syn­drome and autism spec­trum ill­nesses. The fact he has done well at school is im­por­tant. While it doesn’t con­firm or re­ject any of these di­ag­noses, it is re­as­sur­ing.

If I were the physi­cian see­ing him, I would want much more in­for­ma­tion about his de­vel­op­men­tal his­tory, school eval­u­a­tions and any psy­cho­log­i­cal as­sess­ments that might have been done. In­ter­view­ing his fam­ily could be help­ful. If it weren’t clear to me at that point, I might rec­om­mend a psy­chi­atric eval­u­a­tion, but that is dif­fi­cult for me to say from your de­scrip­tion.

DEAR DR. ROACH: My 59-year-old brother was di­ag­nosed with atrial fib­ril­la­tion. He un­der­went a car­diover­sion, and the car­di­ol­o­gist put him on an an­tiar­rhyth­mia drug (amio­darone) and a blood thin­ner (Xarelto) in­def­i­nitely. Af­ter four months, he suf­fered a ma­jor gas­troin­testi­nal bleed event that hos­pi­tal­ized him. A colonoscopy showed only di­ver­tic­u­lo­sis, which they con­cluded was what caused the bleed­ing event. He was rec­om­mended for life­long med­i­ca­tion.

Can a per­son with di­ver­tic­u­lo­sis safely be on a blood thin­ner like Xarelto with­out a ma­jor risk of gas­troin­testi­nal bleed­ing? Also, if the car­diover­sion got his heart beat­ing nor­mally again, and he is on an an­tiar­rhyth­mic drug, must he be on a blood thin­ner as well?

AN­SWER: There al­ways is a risk of a se­ri­ous gas­troin­testi­nal bleed in some­one tak­ing an an­ti­co­ag­u­lant such as war­farin or newer drugs like Xarelto. How­ever, for many peo­ple, there is less risk of a ma­jor bleed than there is of a stroke, so that’s why it’s crit­i­cally im­por­tant to look at an in­di­vid­ual’s par­tic­u­lar risk.

One tool for do­ing so is the CHA2DS2-VASc score, which es­ti­mates the risk for stroke in some­one with atrial fib­ril­la­tion. Peo­ple with an el­e­vated score are rec­om­mended for an­ti­co­ag­u­la­tion with an an­ti­co­ag­u­lant; those at lower risk usual are treated with as­pirin. This does not look at the risk of bleed­ing, but a his­tory of di­ver­tic­u­lo­sis is not con­sid­ered a ma­jor risk for bleed­ing. For most peo­ple with a high CHA2DS2VASc score, an­ti­co­ag­u­la­tion will have more ben­e­fit than harm. More than 80 per cent of peo­ple who had a stroke with atrial fib­ril­la­tion were not get­ting the rec­om­mended treat­ment. For peo­ple with atrial fib­ril­la­tion and a high CHA2DS2-VASc score, the bal­ance of risks and ben­e­fits is on the side of an­ti­co­ag­u­la­tion, as a stroke can be dev­as­tat­ing.

Read­ers may email ques­tions to ToYourGoodHealth@med.cor­nell.edu.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.